Advertisement

Clinical Rheumatology

, Volume 38, Issue 2, pp 601–602 | Cite as

Severe necrotizing myositis associated with long term anti-neoplastic efficacy following nivolumab plus ipilimumab combination therapy

  • Marie Tauber
  • Romain Cohen
  • Pauline Laly
  • Laurence Josselin
  • Thierry André
  • Arsène MekinianEmail author
Brief Report

Abstract

Immune-related adverse events (irAEs), have been reported under immune checkpoint inhibitors. Nivolumab plus ipilimumab (N + I) demonstrated meaningful improvements in key patient-reported outcomes, in patients with pretreated microsatellite instability-high (MSI-H) metastatic colorectal cancer (mCRC). We report a case of severe necrotizing myositis which occurred in a patient treated with N + I combination for mCRC MSI-H. A 61-year-old woman was diagnosed with mCRC MSI-H and BRAFV600E mutated with synchronous liver, pleural, and lymph nodes metastases. After she failed to respond to standard chemotherapy (two lines with 5-fluorouracil, oxaliplatin, and irinotecan + bevacizumab), she received in a clinical trial (CheckMate 142), nivolumab 3 mg/kg, and ipilumumab 1 mg/kg every 3 weeks [4]. One week after the second infusion, she developed rapidly extending proximal muscles weakness associated with diffuse erythematous rash with grade 2/5 strength on abdominal, dorsal, and proximal limb muscles and impressive muscular edema. The creatine kinase level was at 14827 U/L (0–160 U/L), without any detectable autoantibodies. The electromyogram showed a severe myogenic syndrome, and muscular histological analysis demonstrated extensive muscular necrosis, with scarce lymphocytic infiltrates and pathological expression of class I HLA and C5b9 complement deposits with severe endomysial edema. N-I therapy was discontinued. Intravenous methylprednisolone was initiated for 3 days followed by 1 mg/kg/day orally, combined with intravenous immunoglobulins (2 g/kg/day for 2 days). At 3 years of first infusion of N + I, patient is without any new progressive disease, in partial response on the liver, pleural, and nodes metastasis, with only persistent minor psoas weakness.

Keywords

Myositis Check point immune related adverse evens Immunotherapy 

Notes

Compliance with ethical standards

Disclosures

None.

TA was principal investigators in CheckMate 142 and is consultant for BMS and MSD Oncology.

References

  1. 1.
    Bertrand A, Kostine M, Barnetche T, Truchetet ME, Schaeverbeke T (2015) Immune related adverse events associated with anti-CTLA-4 antibodies: systematic review and meta-analysis. BMC Med 13(1):211CrossRefGoogle Scholar
  2. 2.
    Boutros C, Tarhini A, Routier E, Lambotte O, Ladurie FL, Carbonnel F, Izzeddine H, Marabelle A, Champiat S, Berdelou A, Lanoy E, Texier M, Libenciuc C, Eggermont AMM, Soria JC, Mateus C, Robert C (2016) Safety profiles of anti-CTLA-4 and anti-PD-1 antibodies alone and in combination. Nat Rev Clin Oncol 13(8):473–486CrossRefGoogle Scholar
  3. 3.
    Weber JS, Postow M, Lao CD, Schadendorf D (2016) Management of adverse events following treatment with anti-programmed death-1 agents. Oncologist 21(10):1230–1240CrossRefGoogle Scholar
  4. 4.
    Overman MJ, Lonardi S, Wong KYM, Lenz HJ, Gelsomino F, Aglietta M, Morse MA, Van Cutsem E, McDermott R, Hill A, Sawyer MB, Hendlisz A, Neyns B, Svrcek M, Moss RA, Ledeine JM, Cao ZA, Kamble S, Kopetz S, André T (2018) Durable clinical benefit with nivolumab plus ipilimumab in DNA mismatch repair-deficient/microsatellite instability-high metastatic colorectal cancer. J Clin Oncol 36(8):773–777CrossRefGoogle Scholar
  5. 5.
    Kao JC, Liao B, Markovic SN, Klein CJ, Naddaf E, Staff NP, Liewluck T, Hammack JE, Sandroni P, Finnes H, Mauermann ML (2017) Neurological complications associated with anti-programmed death 1 (PD-1) antibodies. JAMA Neurol 74(10):1216–1222.  https://doi.org/10.1001/jamaneurol.2017.1912 CrossRefGoogle Scholar
  6. 6.
    Liewluck T, Kao JC, Mauermann ML (2018) PD-1 inhibitor-associated myopathies: emerging immune-mediated myopathies. J Immunother 41(4):208–211CrossRefGoogle Scholar
  7. 7.
    Sheik Ali S, Goddard AL, Luke JJ, Donahue H, Todd DJ, Werchniak A, Vleugels RA (2015) Drug-associated dermatomyositis following Ipilimumab therapy. JAMA Dermatol 151(2):195–199CrossRefGoogle Scholar

Copyright information

© International League of Associations for Rheumatology (ILAR) 2018

Authors and Affiliations

  • Marie Tauber
    • 1
    • 2
  • Romain Cohen
    • 2
    • 3
  • Pauline Laly
    • 1
    • 2
  • Laurence Josselin
    • 1
    • 2
  • Thierry André
    • 2
    • 3
  • Arsène Mekinian
    • 1
    • 2
    Email author
  1. 1.Department of Internal Medicine, Inflammation-Immunopathology-Biotherapy Department (DHU i2B), Assistance Publique - Hôpitaux de Paris, Hôpital Saint-AntoineUPMC University Paris 06ParisFrance
  2. 2.INSERM U938, Centre de Recherche Saint-Antoine (CRSA)Sorbonne Universités, UMPC University Paris 06ParisFrance
  3. 3.Oncology Department, Hôpital Saint-Antoine, Assistance Publique - Hôpitaux de Paris, Hôpital Saint-AntoineUPMC University Paris 06ParisFrance

Personalised recommendations